Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 70, NWS Indianapolis, IN

June 2, 2009Clay County, Owen County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 2, 2009, 5:44 PM EDT for Clay County, Owen County, Putnam County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 5:44 PM EDT (21:44 UTC)
Expired
Jun 2, 2009, 6:06 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clay County, IN, Owen County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:18 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 022144
SVRIND
INC021-119-133-022230-
/O.NEW.KIND.SV.W.0070.090602T2144Z-090602T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN OWEN COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SALINE CITY...OR 14 MILES SOUTHEAST OF TERRE HAUTE...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER POINT AROUND 555 PM EDT...
  BOWLING GREEN AROUND 600 PM EDT...
  CAGLES MILL LAKE AROUND 620 PM EDT...
  CLOVERDALE AROUND 630 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 21 AND 44.

LAT...LON 3960 8674 3934 8672 3928 8716 3950 8717
TIME...MOT...LOC 2144Z 244DEG 22KT 3939 8714

$$

KOCH
1 follow-up statement
000 
WWUS53 KIND 022206
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EDT TUE JUN 2 2009

INC021-119-133-022216-
/O.CAN.KIND.SV.W.0070.000000T0000Z-090602T2230Z/
CLAY-OWEN-PUTNAM-
606 PM EDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OWEN...CENTRAL CLAY
AND SOUTHERN PUTNAM COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED.


LAT...LON 3960 8674 3934 8672 3928 8716 3950 8717
TIME...MOT...LOC 2206Z 244DEG 22KT 3945 8699

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT TUE JUN 2 2009

.DISCUSSION...
RADAR MOSAIC SHOWS THUNDERSTORMS FORMING ALONG THE STATIONARY FNT
ACRS CENTRAL INDIANA /CURRENTLY RIGHT OVR KIND/ AND SCT
THUNDERSTORMS ACRS SRN IL...MO...KY...OH. TEMPS ACRS THE FA RANGE
FROM UPR 80S S OF THE BOUNDARY TO MID 70S NORTHERN FA. WINDS NELY N
OF THE BOUNDARY AND SWLY TO THE SOUTH OF IT.

FORECAST FOCUS IS ON POPS/SEVERE/FLOOD POTENTIAL THIS
EVENING/TONIGHT. GENERALLY LEANED TOWARD THE NAM WHERE TIMING
DIFFERENCES OCCURRED AS GFS SEEMS TO BE A SLOW OUTLIER WITH FROPA.
FOR TEMPS THEN LEANED MORE HEAVILY ON MET GUIDANCE.

THIS AFTERNOON/EVENING...SCT CONVECTION FORMING ALONG THE BOUNDARY
WILL CONTINUE THRU THE AFTERNOON/EVENING AND COVERAGE WILL INCREASE.
PLENTY OF INSTABILITY SOUTH OF THE BOUNDARY WITH LAPS SFC CAPES OF
2000-3000 J/KG BUT IT DROPS OFF QUICKLY TO THE N. SHEAR FAIRLY WEAK
SOUTH OF THE BOUNDARY BUT INCREASES NORTH OF THE BOUNDARY. EXPECTING
SVR STORMS WITH THE MAIN THREATS OF WIND AND HAIL. WL ALSO HAVE TO
WATCH HEAVY RAIN UP ACRS THE NORTH WHICH RECEIVED AROUND 2 INCHES
LAST NIGHT. KEPT LIKELY POPS ACRS THE NORTH AND HIGH CHC POPS S.

TONIGHT...SEVERE POTENTIAL SHUD DIMINISH WITHIN A COUPLE HOURS OF
SUNSET AS INSTABILITY DROPS OFF. S/W APPROACHES THE FA AND LL JETLET
PICKS UP ACRS THE SW. WITH THIS IMPINGING ON THE FNT EXPECT TO SEE
STORMS CONTINUE. PW OF 1.5-2 INCHES MOVES ACRS THE AREA AS WELL. ALL
THIS TOGETHER POINTS TO HEAVY RAIN AND FLOODING/FLASH FLOODING
POTENTIAL. NAM/GFS BOTH GIVING OVER 2 INCH BULLSEYE ACRS THE AREA
BUT SOUTH OF THE HEAVY RAIN AXIS FROM LAST NIGHT. THIS WL BEAR
WATCHING. FOR POPS WENT CATEGORICAL EXCEPT FOR LIKELIES FAR S.

WED...KEPT LIKELIES ACRS MUCH OF THE AREA IN THE MORNING AND THE SE
IN THE AFTERNOON. WHILE SFC FNT IS S AND JUST ABOUT TO THE OH RVR BY
12Z...850 FNT IS STILL ACRS THE FA. PLENTY OF CONVERGENCE ALOFT WITH
THIS FEATURE...HENCE THE HIGH POPS. ELEVATED NATURE WILL NOT
PRECLUDE THUNDER BUT SHUD PRECLUDE ANY SVR RISK.

KEPT FCST DRY THU-SAT. AFTER THAT MODELS NOT IN GOOD AGREEMENT ON
TIMING OR STRENGTH OF NEXT SYSTEM AND FRONTAL POSITIONS WITH IT. FOR
THIS REASON KEPT CHC THUNDER GOING SAT NT THRU MON NT. WILL HAVE TO
REFINE AS MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE
TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N
OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START
TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH
APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY.
OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST
GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED
TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE
OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE
ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN
10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT.
COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT
OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A
BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR
CIGS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Jun 2, 3:52 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EDT TUE JUN 2 2009

INZ021-028>031-035>049-051>057-060>065-067>072-032000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
352 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS EVENING AND
TONIGHT. SOME STORMS COULD BE SEVERE PRODUCING LARGE HAIL AND
DAMAGING DOWNBURST WINDS. WITH A STATIONARY FRONT ACROSS THE AREA AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS ARE ALSO EXPECTED
TO PRODUCE HEAVY RAINS CREATING A RISK FOR FLASH FLOODING
TONIGHT. AS USUAL...ANY STORMS WILL ALSO BE A THREAT TO PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY BUT NO SEVERE
WEATHER IS EXPECTED. ADDITIONAL LOCALLY HEAVY RAINS WILL BE
POSSIBLE.

THERE IS A FLOOD ADVISORY FOR BANKFULL CONDITIONS ON THE WABASH
RIVER FROM TUESDAY THROUGH FRIDAY. SEE THE LATEST FLOOD STATEMENT
FOR DETAILS.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH
MONDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 2, 5:20 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     SPEEDWAY                39.79N 86.25W
06/02/2009  E60 MPH          MARION             IN   PUBLIC

            WEST SIDE OF INDY AND NICKLE SIZE HAIL.

&&

ETERRELL
Local storm report, Jun 2, 5:26 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 SE BROWNSBURG         39.82N 86.37W
06/02/2009  E1.00 INCH       HENDRICKS          IN   TRAINED SPOTTER

            4 TO 6 MINUTES OF DIME/QUARTER HAIL

&&

ETERRELL
Local storm report, Jun 2, 5:28 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             INDIANAPOLIS            39.78N 86.15W
06/02/2009  E1.25 INCH       MARION             IN   BROADCAST MEDIA

            NEAR 75TH ST AND BINFORD

&&

ETERRELL
Local storm report, Jun 2, 5:31 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CASTLETON               39.90N 86.05W
06/02/2009  E1.50 INCH       MARION             IN   AMATEUR RADIO

            1.5 INCH HAIL NEAR 86TH ST AND ALLISONVILLE RD.

&&

ETERRELL
Local storm report, Jun 2, 5:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             FISHERS                 39.95N 86.02W
06/02/2009  E2.00 INCH       HAMILTON           IN   AMATEUR RADIO

            NEAR 111TH AND ALLISONVILLE RD.

&&

ETERRELL
Local storm report, Jun 2, 5:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             FISHERS                 39.95N 86.02W
06/02/2009  E1.75 INCH       HAMILTON           IN   PUBLIC

            WINDOW DAMAGE TO NWS EMPLOYEE/S HOUSE.

&&

ETERRELL

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:03 PM EDTFlash Flood WarningINDTipton3 hr
Jun 1, 9:56 PM EDTFlash Flood WarningINDTippecanoe, Warren94 min
Jun 1, 10:40 PM EDTFlash Flood WarningINDClinton95 min
Jun 1, 11:26 PM EDTAreal Flood WarningINDTippecanoe, Warren3 hr
Jun 1, 11:55 PM EDTAreal Flood WarningINDClinton, Tippecanoe, Tipton3 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDFountain, Parke, Tippecanoe, Vermillion, Warren23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDFountain, Parke, Vermillion, Warren23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDSullivan, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDKnox, Sullivan23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDKnox, Sullivan23 hr
Jun 2, 3:00 PM EDTSevere Thunderstorm WarningINDParke, Vermillion45 min
Jun 2, 3:30 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam45 min
Jun 2, 3:43 PM EDTSevere Thunderstorm WarningINDHenry47 min
Jun 2, 4:14 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam46 min
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningINDHendricks, Marion48 min
Jun 2, 5:08 PM EDTSevere Thunderstorm WarningINDClay, Vigo41 min
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion49 min
Jun 2, 5:37 PM EDTSevere Thunderstorm WarningINDHamilton, Madison38 min
Jun 2, 5:45 PM EDTFlash Flood WarningINDHamilton, Hancock, Madison, Marion3 hr
Jun 2, 6:03 PM EDTSevere Thunderstorm WarningINDDelaware, Madison9 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.